Pennsylvania, 2003

Damaging Wind in Pennsylvania, July 21, 2003

July 21, 2003 · NWS PBZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 21, 12:58 PM EST, 16 minutes earlier.

Area forecast discussion, Jul 21, 12:58 PM EST, 16 minutes before
AREA FORECAST DISCUSSION -CORRECTION FOR ADDED COMMENTS LLWS.
NATIONAL WEATHER SERVICE PITTSBURGH PA
158 PM EDT MON JUL 21 2003

UPDATE TO ADD SVR WATCH BOX 787 FOR WRN PA. REST SAME.

.PBZ...
MD...FLOOD WATCH THRU TONIGHT FOR ZONE MDZ001.

OH...FLOOD WATCH THRU TONIGHT FOR ZONES
OHZ039>041-048>050-057>059-068-069.

PA...FLOOD WATCH THRU TONIGHT FOR ZONES PAZ007>009-013>016-
020>023-029>032.
SVR TSTM WATCH TIL 8PM EDT FOR ZONES
PAZ007>009-013>016-020>023-029>032.

WV...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.
Hazardous weather outlook, Jul 21, 8:20 AM EST, 4 hours 54 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-211520-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
920 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT.

THERE IS ALSO A FLOOD WATCH IN EFFECT THROUGH TONIGHT.

THE STORMS, TODAY AND TONIGHT, CAN HAVE DAMAGING WIND GUSTS AND
LARGE HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE. HEAVY RAINS CAN
CAUSE FLASH FLOODING. THERE WILL ALSO BE PERIODS OF FREQUENT
CLOUD-TO-GROUND LIGHTNING.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT PRESENTLY UNTIL 2PM EDT
TODAY FOR THE ENTIRE REGION.

THE FIRST ROUND OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL MOVE
ACROSS THE REGION, BEGINNING IN EAST CENTRAL OHIO AROUND 10AM THIS
MORNING AND THEN AFFECT WESTERN PENNSYLVANIA AND EXTREME NORTHERN
WEST VIRGINIA TOWARD NOON. THERE MAY BE A SECOND ROUND OF STORMS
TOWARD EVENING, AND A THIRD ROUND CAN COME DURING THE MIDDLE OF
TONIGHT.

LOCATIONS GETTING MORE THAN 2 INCHES OF RAIN IN A COUPLE HOURS CAN
GET FLOODING. LOCATIONS GETTING REPEATED PERIODS OF HEAVY RAINS
TODAY AND TONIGHT CAN GET SERIOUS FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

THERE IS A RISK OF SEVERE THUNDERSTORMS TUESDAY /DAY 2/. ADDITIONAL
HEAVY RAINS MAY CAUSE FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER NETWORK WILL BE ACTIVITATED AT 10AM THIS MORNING.

In the hours before

Special weather statement, Jul 21, 8:46 AM EST, 4 hours 28 minutes before
OHZ039-048-057-058-211445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
946 AM EDT MON JUL 21 2003

...THUNDERSTORMS HEADED FOR COSHOCTON AND MUSKINGUM COUNTIES...

A LINE OF THUNDERSTORMS WAS MOVING ACROSS CENTRAL OHIO. IT WILL BE
PUSHING INTO COSHOCTON AND MUSKINGUM COUNTIES BETWEEN 1015 AM AND
1030 AM. BE ON THE LOOKOUT FOR STRONG GUSTY WINDS...VERY HEAVY
RAIN...SMALL HAIL...AND DANGEROUS LIGHTNING. A SEVERE THUNDERSTORM
WATCH CONTINUES UNTIL 200 PM. A FLOOD WATCH CONTINUES THROUGH
TONIGHT. IF THESE STORMS BECOME SEVERE...WARNINGS WILL BE ISSUED.
Special weather statement, Jul 21, 9:35 AM EST, 3 hours 39 minutes before
PAZ016-211600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1035 AM EDT MON JUL 21 2003

...THUNDERSTORM UPDATE...

THUNDERSTORMS WILL CONTINUE TO RUMBLE ACROSS THE COUNTY TIL NOON.
SOME OF THESE STORMS WILL CONTINUE TO PRODUCE  HEAVY RAIN WHICH MAY
RESULT IN PONDING OF WATER ON ROADWAYS...POOR DRAINAGE AND LOW LYING
AREAS. MOTORISTS ARE URGED TO EXERCISE CAUTION IN DRIVING.

ALSO HAIL...FREQUENT CLOUDY TO GROUND LIGHTNING STRIKES AND GUSTY WINDS
TO 30 TO 40 MPH MAY ACCOMPANY THESE LATE MORNING STORMS.

A SEVERE THUNDERSTORM WATCH CONTINUED TIL 2PM.

A FLOOD WATCH CONTINUES THROUGH TONIGHT.
Special weather statement, Jul 21, 11:01 AM EST, 2 hours 13 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-211630-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1201 PM EDT MON JUL 21 2003

SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FAYETTE         FOREST          GREENE
  INDIANA         JEFFERSON       LAWRENCE        MERCER
  VENANGO         WASHINGTON      WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            PRESTON         TUCKER
  WETZEL

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS

IN MARYLAND...

  GARRETT

THERE STILL REMAINS THE POTENTIAL FOR SEVERE WEATHER THROUGH EARLY
TONIGHT. STAYED TUNED TO NOAA WEATHER RADIO FOR LATER DETAILS.
Special weather statement, Jul 21, 11:06 AM EST, 2 hours 8 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-211800-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1206 PM EDT MON JUL 21 2003

...STILL A SLIGHT CHANCE OF SEVERE STORMS...

WHILE THE TREAT FOR SEVERE THUNDERSTORMS EARLY THIS AFTERNOON HAS
DIMINISHED...STORMS COULD AGAIN DEVELOP LATER THIS AFTERNOON OR EVEN
THIS EVENING. IF THEY OCCUR...THEY COULD BE SEVERE WITH STRONG
DAMAGING WINDS AND LARGE HAIL. THERE WOULD ALSO BE THE THREAT OF
FLOODING WITH VERY HEAVY DOWNPOURS.

STAYED TUNED TO NOAA WEATHER RADIO AND YOUR LOCAL RADIO AND TV
STATIONS FOR MORE INFORMATION FROM YOUR NATIONAL WEATHER SERVICE
THROUGH THE AFTERNOON.
Local storm report, Jul 21, 12:27 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
127 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 AM    WEST BEDFORD              OHIO   WIND DAMAGE
07/21/03   COSHOCTON                      TREES AND POWER LINES
                                          DOWN. REPORTED BY EMERGENCY
                                          MANAGEMENT
Special weather statement, Jul 21, 12:38 PM EST, 36 minutes before
PAZ007>009-013>016-020>023-029>032-220000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
138 PM EDT MON JUL 21 2003

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT MONDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FAYETTE         FOREST          GREENE
  INDIANA         JEFFERSON       LAWRENCE        MERCER
  VENANGO         WASHINGTON      WESTMORELAND

The radar

The Pittsburgh radar (KPBZ), 44 km away, was scanning. The volume nearest the first event began at 18:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allegheny

When
July 21, 1:14 PM EST
Where
Allegheny County, Natrona Hgts
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.633, -79.717

Large tree down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370126.